New Mexico, 2002Heavy Snow in New Mexico, September 18 to 19, 2002
September 18 to 19, 2002 · NWS ABQ · 1 event in 1 county or zone
Localized heavy snow of 10-12 inches over about 12 hours stranded hunters in the region of Cruces Basin Wilderness located northwest of Tres Piedras in northern Rio Arriba County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized heavy snow of 10-12 inches over about 12 hours stranded hunters in the region of Cruces Basin Wilderness located northwest of Tres Piedras in northern Rio Arriba County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 18, 1:10 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Sep 18, 1:10 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
210 PM MDT WED SEP 18 2002
SHARP...VIGOROUS TROUGH SWINGS THROUGH THE AREA TONIGHT WITH PLENTY
OF WIND...RAIN...COOLER TEMPS...AND EVEN SOME HIGH EVEVATION SNOWS.
IMPROVING TOMORROW MOST AREAS BUT QUITE COOL...THEN MOSTLY DRY AND
WARMER FROM FRI THROUGH THE MIDDLE OF NEXT WEEK.
FIRST THE WIND. WILL LET CURRENT WIND ADVISORY DIE A NATURAL DEATH
THIS PM AND WILL NOT REISSUE FOR THIS EVE...ALTHOUGH COULD BE A FEW
LOCATIONS REACH CRITERIA BRIEFLY. MAIN CONCERN WILL BE TONIGHT OVER
THE E...WITH AND FOR A EW HOURS BEHIND PASSAGE OF COLD FRONT. BELIEVE
FOR THE MOST PART WINDS REMAIN JUST BELOW CRITERIA SO WILL HOLD OFF ON
ADVISORY. WINDS UPSTREAM IN ERN CO AND WY...AND WRN NB AND KS HAVE
BEEN JUST BELOW OUR CRITERIA. WINDS DO PICK UP AT 700MB TONIGHT BUT
MAY NOT ALL MIX DOWN. WILL KEEP IT WINDY FOR AT LEAST PART OF THU IN
THE E. MORE TRANQUIL FRI AND BEYOND.
NOW PRECIP. VERY ACTIVE ALL OF THE CWA NOW EXCEPT FAR S AND E AND
ENTIRE AREA IN FOR SOME PRECIP TONIGHT. ALL MODELS PINPOINT THE NE
FOR THE MOST RAINFALL AND AGREE WITH THIS. CATEGORICAL POPS THIS
AREA WITH LIKELY POPS NC MOUNTAINS AND EC PLAINS...CHANCE POPS
ELSEWHERE. PRECIP TO CHANGE OVER TO SNOW NRN MOUNTAINS ABOVE 8500
FEET WITH A FEW INCHES ACCUMULATION LIKELY ABOVE 9500 FEET. PRECIP
LINGERS INTO THU ACROSS THE E. DRY FRI INTO EARLY NEXT WEEK WITH
SLIGHT CHANCE POPS IN THE NC AND NE FOR TUE AND WED AHEAD OF THEN
BEHIND ANOTHER COLD FRONT.
FINALLY TEMPS. A SHARP CHANGE TO COOLER TONIGHT ALL BUT FAR SE AND
MUCH COOLER THU OVER THE S AND E. MOST IMPRESSIVE WILL BE FROM ABOUT
TCC TO ROW WITH 20-25 DEGREES OF COOLING. CHILLY THU NIGHT THEN TEMPS
REBOUND FRI PM AND SHOULD BE NEAR NORMAL THROUGH THE REST OF THE
FORECAST PERIOD. EXCEPTION MAY BE THE NE TUE AND E WED AS ANOTHER
COLD FRONT MAY DROP S OVER THIS AREA.
ABQ BU 051/073 050/078 054 40410
SAF BU 043/068 039/075 043 40510
TCC EU 051/065 048/079 053 40630
.ABQ...NONE.
CHJ
In the hours before
Special weather statement, Sep 18, 2:09 PM MST, 3 hours 51 minutes before
NMZ001>021-026-190400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT WED SEP 18 2002
...WIND...RAIN...SNOW...AND COOLER TEMPERATURES FOR NEW MEXICO...
A FALL-LIKE STORM CURRENTLY STRENGTHENING OVER SOUTHWEST COLORADO
WILL CONTINUE TO MOVE SOUTHEAST...ACROSS NEW MEXICO TONIGHT AND EXIT
INTO THE TEXAS PANHANDLE LATE THURSDAY MORNING. MUCH NEEDED RAIN HAS
FALLEN ACROSS CENTRAL AND NORTHERN PORTIONS OF THE STATE AND MORE
IS ON THE WAY LATER TODAY AND TONIGHT...AS A LARGE AREA OF RAIN WITH
EMBEDDED SHOWERS AND THUNDERSTORMS MOVES INTO THE SOUTHERN HALF. A
SECONDARY PUSH OF COOL AIR WILL MOVE INTO THE NORTHEAST LATER TODAY
AND THEN DOWN THE PLAINS TONIGHT. AT THE SAME TIME...THE MAIN
ENERGY FROM THIS STORM WILL BE MOVING SOUTHEAST ACROSS THE STATE...
LEADING TO PERIODS OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS
ACROSS ALL OF THE NORTHEAST. SNOW LEVELS ACROSS THE NORTHERN
MOUNTAINS WILL LOWER TO NEAR 9000 FEET...WITH ACCUMULATIONS OF A FEW
INCHES POSSIBLE ABOVE THE SNOW LEVEL. A MIX OF RAIN AND SNOW IS
LIKELY BETWEEN 8000 AND 9000 FEET.
WINDS ARE THE OTHER BIG STORY AS THIS COLD FRONT MOVES SOUTH ACROSS
THE STATE. SOUTHWEST WINDS AHEAD OF THE FRONT WILL BE ON THE ORDER
OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH THIS AFTERNOON AND
EVENING. THEN LATER...AFTER THE COLD FRONT HAS PUSHED INTO TEXAS...
NORTHWEST WINDS OF 20 TO 30 MPH WILL BE COMMON. WINDS ACROSS THE
NORTHEAST WILL TURN NORTH AT 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH
AS WELL...ONCE THE AFOREMENTIONED SECONDARY PUSH OF COOL AIR COMES
DOWN.
LOWS THURSDAY NIGHT WILL BE QUITE CHILLY WITH 30S AND
40S COMMON. SUNSHINE AND WARMER TEMPERATURES WILL RETURN FRIDAY.
Heavy Snow, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe
- When
- September 18, 6:00 PM MST to September 19, 7:00 AM MST
- Where
- Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
- Reported by
- TRAINED SPOTTER
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Iowa, September 18, 2002$20 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 18, 2002$257,000 · 1.75 in hail · 27 events
- Tornadoes and Flash Flood in Oklahoma, September 18, 2002$63,000 · F0 · 54 events
- Hail and Damaging Winds in Texas, September 18, 2002$145,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Kansas, September 18, 20022.5 in hail · 38 events
- Tornado and Flash Flood in Minnesota, September 18, 2002$1,000 · F1 · 11 events
- Hail and Damaging Winds in Ohio, September 18, 2002$34,000 · 60 kt wind · 5 events
- Flash Flood and Hail in North Dakota, September 18, 20021.75 in hail · 14 events
- Hail and Damaging Winds in Texas, September 18, 2002$2,000 · 52 kt wind · 7 events
- Flash Flooding in North Carolina, September 18, 20026 events
- Hail and Damaging Wind in Indiana, September 18, 20021 in hail · 5 events
- Hail and Damaging Wind in Kansas, September 18, 20021 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320356.